Is it hashimotos? If so, what are the implications?

After further digging into my own blood results and history and poring over info on this site, I am still confused as to my situation. I posted last week asking if I should never have been medicated as four years on from diagnosis I am underweight, I have hives and dry skin, thinning hair, lethargy and sleep problems. I certainly feel a hundred times worse now than I did when first diagnosed. I came across the referral that my GP sent through to the endo last yr and it breaks down all my results and tests (unfortunately without ranges).

When I was first diagnosed in 2008 I had a TSH of 15.81, FT4 of 16.0 and TPO raised 161 units. I did not think I had ever been tested for FT3 but actually have twice, first in June 2010 with TSH 0.06 and FT3 5.7 then again in April 2012 TSH 0.49 and FT3 4.5. I have never had FT3, FT4 and TSH tested all at once, it seems to have been one or the other.

I am confused as my TSH seems to swing dramatically. For example, last May I became seriously concerned that my dose was too high and dropped my levo from 100mcg to 50mcg. I went from TSH of 0.49 in April to 27.38 in July but then in August dropped to 6.38 while still taking 50mcg?? I can honestly say I do not remember ever feeling any difference in 'hypo' symptoms such as lethargy and tiredness, insomnia etc when I have changed dose. I even stopped taking it for a week last year and noticed no effects.

I am currently trying to find a private specialist in the North East area as I am 100% sure I am being treated incorrectly. I have read that elevated TPO antibodies means hashimotos but I have no idea what this would mean for my symptoms and more importantly my treatment.

Once again, any help would be very, very gratefully received. Thanks in advance.

6 Replies

oldestnewest
  • Hi daisydoll. So sorry you are having such a rough and confusing time. It's really good you have got your test results which I believe is the first step towards getting some control in addition to signing up on this site of course!

    Firstly and from my own experience, I also don't notice any changes in symptoms with changes or even missed doses just like you. Any changes take time to make a noticeable difference for me. However, many other people on this site can tell very quickly. In short, we are all individual and react in different ways.

    More importantly I think is the nature of Hashimoto's. Particularly in the earlier stages (and who knows for how long) Hashimoto's can swing from hyper to hypo, which can make it very difficult to test and medicate. As medication is adjusted it takes time to reflect in the blood test results too. Eventually, the thyroid with the autoimmune attack can become useless and the thyroid stops producing hormones. This at least makes it a bit easier to monitor and treat if it is not swinging between hyper and hypo.

    So it is good news that you have been diagnosed but it may be tricky for you to get stabilised for a while. I think the best way is to keep a log of symptoms against the dose and take basal temperature and pulse:

    thyroiduk.org.uk/tuk/testin...

    Here are a couple of links to more information about Hashimoto's which might be helpful:

    thyroiduk.org.uk/tuk/about_...

    stopthethyroidmadness.com/h...

  • Edit is right in what she says about hypo swings. The answer to this is to try and get your TSH suppressed. Two reasons: a) it avoids the swings and is more comfortable for the patient b) who knows, one day they might find a cure for Hashi's and then you'll be glad you still have some of your thyroid left!

    Hugs, Grey

  • Hi One thing I picked up on. Weight, although a lot of people weight is connected to Hyper not HYpo. It can actually be either. I am very underweight and very Hypo(,Hashimotos.) so any ignorant docs think that is wrong ,it is not. Also often underweight is the pancreatic enzymes, auto immune too.

    it stops absorption and actually food is not digested properly. it is a simple stool test, faecal Elastase and if low you just take enzymes, twenty mins before food, it is not a drug. My endo advised Holland and Barrat but I get identical ones on a script. I hope that gives you some ideas.

    Best wishes.

    Jackie

  • Thank you all for taking the time to reply. This horrible condition just keeps providing problems and questions and it seems to have steadily worsened the longer I have been medicated. None of my doctors or endos have ever considered another form of medication for me and seem content to just upping and reducing my levo dose dependent on the TSH results. I wonder if I would do better on another form of thyroxine?

    Grey, you mentioned suppressing the thyroid- how does this work? Is there a medicine I could be prescribed to do this?

    I don't know if this is relevant, but I am 29 years old and the effects of this condition first presented themselves when I was just 22 (severe insomnia and anxiety). I was prescribed antidepressants before my TSH test when I was 24 and even now am following a recommended CBT course which is having little impact. I think I have refused to believe it is related to the thyroid until this point, mainly because the thyroxine has had only a negative impact on my overall health and has not improved my sleep at all. That's why I was so convinced I had been diagnosed incorrectly. It's worth mentioning I no longer take antidepressants, in fact I took them for less than a year.

    Jackie the digestion issue is interesting, although I noticed I started to lose weight soon after my first levo dose increase so have always attributed it to this. No doctor has ever mentioned antibodies affecting my digestion. I paid hundreds to have private food allergy tests because I wondered if the hives/ weight loss were a food allergy, but all negative.

    I have got myself into a bit of a hole at the moment as I just can't see a way out of this that will provide me with some quality of life. I'm devastated that it's hashimotos (that sounds like an exaggeration, I know, but I assure you it's not). Mainly I am just concerned about the 'swings' mentioned by Edit and the difficulties I have read about treating this condition and the horrible effects, many of which I am experiencing now. The hives and skin rashes are just horrendous and cannot be controlled with antihistamines. Up until now I have just assumed this is temporary and will be resolved, but after years of back and forth to doctors and endos and deteriorating health, I'm just losing hope.

    Thank you again for your kind and informative replies.

  • Hi Daisydoll, I also have a problem with being underweight (49kg - 8 stone naked in the morning and I'm 167cm/5.5 ft) and having Hashimoto's Hypothyroidism. I've lost 9kg over 3 years of taking levothyroxine BUT I've also changed my diet to being gluten and dairy free. So I'm not sure of the cause. I'm hoping you've learnt more over the last 3 years that might be able to help me.

    Thanks and best wishes :)

  • Hi soldieress. I'm the same height but weigh nearly a stone less than you. After having a baby recently my weight dropped to its lowest ever. I'd love to say I've found something that has changed things around for me but unfortunately my initial complaints above and a few new ones (!) still hinder my daily life.

    I found that messing around with my diet actually had a negative effect on me and I lost a lot more weight after trying a dairy free/ gluten free diet. I was also starving all the time! I developed quite severe ibs too n response to withdrawing then adding foods back into my diet.

    Before I got pregnant I felt healthier than I had in ages- the only lifestyle change? I joined the gym and went 3 times per week no matter how tired I felt. I'm hoping to get back to this when I feel a bit more lively.

    The no 1 instigator for me in flaring up my symptoms is stress but this is not easy to eradicate in every day life. I really hope you find some answers. Let me know if you move forward :-) best wishes. Take care.

You may also like...